Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 92, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 3, 2022, 11:48 AM CDT for Columbia County, Dane County, Sauk County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2022, 11:48 AM CDT (16:48 UTC)
- Expired
- Aug 3, 2022, 12:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, WI, Dane County, WI, Sauk County, WI
The radar
The Milwaukee radar (KMKX), 95 km from the middle of the area, began a volume at 16:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 4.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -420 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
041
WUUS53 KMKX 031648
SVRMKX
WIC021-025-111-031730-
/O.NEW.KMKX.SV.W.0092.220803T1648Z-220803T1730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1148 AM CDT Wed Aug 3 2022
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Southern Columbia County in south central Wisconsin...
Northern Dane County in south central Wisconsin...
Southeastern Sauk County in south central Wisconsin...
* Until 1230 PM CDT.
* At 1148 AM CDT, a severe thunderstorm was located near Black Earth,
or near Sauk City, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Madison, Sun Prairie, Middleton, Waunakee, McFarland, Monona,
Windsor, Prairie Du Sac, Sauk City, Lake Wisconsin, Deforest,
Cottage Grove, Cross Plains, Lodi, Mazomanie, Shorewood Hills,
Black Earth, Maple Bluff, Dane and Arlington.
People attending The Crossfit Games in Madison should seek safe
shelter immediately!
This includes the following Location Wisconsin State Capitol.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4333 8982 4335 8973 4334 8908 4299 8919
4308 8984 4321 8984 4320 8985 4320 8986
TIME...MOT...LOC 1648Z 272DEG 38KT 4319 8972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WAGNER2 follow-up statements
893
WWUS53 KMKX 031704
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1204 PM CDT Wed Aug 3 2022
WIC111-031713-
/O.CAN.KMKX.SV.W.0092.000000T0000Z-220803T1730Z/
Sauk WI-
1204 PM CDT Wed Aug 3 2022
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SAUK COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4328 8971 4331 8973 4335 8969 4334 8908
4299 8919 4311 8977 4324 8977
TIME...MOT...LOC 1703Z 272DEG 38KT 4318 8950
$$
WIC021-025-031730-
/O.CON.KMKX.SV.W.0092.000000T0000Z-220803T1730Z/
Columbia WI-Dane WI-
1204 PM CDT Wed Aug 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHERN COLUMBIA AND NORTHERN DANE COUNTIES...
At 1203 PM CDT, a severe thunderstorm was located over Waunakee,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Sun Prairie, Middleton, Waunakee, McFarland, Monona,
Windsor, Sauk City, Lake Wisconsin, Deforest, Cottage Grove, Cross
Plains, Lodi, Shorewood Hills, Black Earth, Maple Bluff, Dane,
Arlington, Morrisonville and Token Creek.
People attending The Crossfit Games in Madison should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4328 8971 4331 8973 4335 8969 4334 8908
4299 8919 4311 8977 4324 8977
TIME...MOT...LOC 1703Z 272DEG 38KT 4318 8950
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WAGNER774
WWUS53 KMKX 031712
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1212 PM CDT Wed Aug 3 2022
WIC021-025-031730-
/O.CON.KMKX.SV.W.0092.000000T0000Z-220803T1730Z/
Columbia WI-Dane WI-
1212 PM CDT Wed Aug 3 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR SOUTHEASTERN COLUMBIA AND NORTHEASTERN DANE COUNTIES...
At 1211 PM CDT, a severe thunderstorm was located over Windsor,
moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Madison, Sun Prairie, Middleton, Waunakee, McFarland, Monona,
Windsor, Deforest, Cottage Grove, Lodi, Shorewood Hills, Maple Bluff,
Dane, Arlington, East Bristol, Camp Randall Stadium, Morrisonville,
Token Creek, Henry Vilas Zoo and UW-Madison.
People attending The Crossfit Games in Madison should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4330 8964 4335 8953 4334 8908 4299 8919
4310 8959
TIME...MOT...LOC 1711Z 272DEG 38KT 4318 8937
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
WAGNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 10:22 AM CDT, 1 hour 26 minutes earlier.
Area forecast discussion, Aug 3, 10:22 AM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1022 AM CDT Wed Aug 3 2022
.UPDATE...
(Issued 1020 AM CDT Wed Aug 3 2022)
Scattered to numerous thunderstorms have developed this morning
along a pre-frontal trough and 850mb frontogenesis. The DVN
sounding from this morning showed MUCAPE values between 2,000 to
3,000 J/kg with generally unidirectional hodograph. RAP analysis
indicates that airmass will be around for much of the day with
maybe a slight upward tick in shear as a shortwave trough
approaches this afternoon. You combine all of that with a noted
MCV on satellite and radar this morning over IA and we should see
storms continue for much of the day with a chance for a few
stronger storms possible as the MCV nears the area. Hail and wind
will be the main threats with any stronger storms. There will be
some persistent storms moving over the same areas today and
flooding is possible with any of the heavier persistent downpours.
The PWATs are close to 2 inches so storms will be able to put
down some very heavy rain quickly and could lead to minor flooding
in urban areas.
The high temperatures are were knocked down as all of the activity
and cloud cover will prevent temps from making it much out of the
lower 80s. It is still going to be very humid but not nearly as
hot as previously thought.
Stumpf
&&
.SHORT TERM...
(Issued 357 AM CDT Wed Aug 3 2022)
Today and Tonight:
Rounds of thunderstorms with heavy rainfall continue across
central WI early this morning where persistent warm advection and
moisture transport is present. Farther to the west a shortwave
trough is slowly progressing ewd across srn and ern MN. This
shortwave trough will move across srn WI this afternoon, cooling
the warm 700 mb temps out ahead of it. Meanwhile, the swly LLJ
and associated thetae advection will shift more swd over srn WI.
Showers and storms will begin to develop later this morning and
continue to develop ewd through the day. Much of this convection
will be elevated and there is some uncertainty whether sfc based
convection can occur this afternoon given the expected precipitation
and cloud cover. Either way, cannot rule out isold SVR storms
given steep mid level lapse rates, mdt to high amounts of MUCAPE,
and mdt wind shear. The cold front will then pass this evening
but expect little activity along the front due to subsidence
behind the passing shortwave trough. Cold advection and clearing
skies are then expected the remainder of the night.
Gehring
&&
.LONG TERM...
(Issued 357 AM CDT Wed Aug 3 2022)
Thursday through Tuesday:
Nnely sfc winds and cold advection will bring a cooler and more
comfortable airmass for Thu. A sfc ridge extending from high
pressure across Ontario and Quebec will then settle over srn WI
for Thu afternoon into Fri. Another low pressure area will then move
from srn Manitoba to Hudson Bay for Fri-Sat. Sswly sfc flow and
warm advection will bring a return of hot and humid conditions for
Sat. The trailing cold front will stall but a couple shortwave
troughs moving across the region may aid the front swd for Sat nt-
Mon. Thus chances are increasing for showers and storms.
Gehring
&&
.AVIATION...
(Issued 1020 AM CDT Wed Aug 3 2022)
Scattered to numerous thunderstorms are expected through the
afternoon hours before starting to shift south. A few stronger
storms are possible with large hail and gusty winds the main
hazards. Expect drops in cigs/vis to MVFR/IFR at times with the
heavier downpours. Outside of any thunderstorms gusty winds out of
the W/SW are expected. A cold front will drop south this afternoon
and evening and shift winds to the NW with a few gusts to 20 kts
expected behind the front.
Stumpf
&&
.MARINE...
(Issued 357 AM CDT Wed Aug 3 2022)
Low pressure around 29.2 inches over Ontario this morning will
move to northern Quebec by this evening. Breezy southwest winds
will prevail over Lake Michigan until the winds shift northerly
with the cold frontal passage tonight. Afterward, expect high
pressure of 29.9 inches to move across Lake Michigan on Friday.
Modest northerly winds on Thursday will become light and variable
on Friday. Light southerly winds will then develop into Saturday
as the high moves away.
A Small Craft Advisory remains in effect until 7 PM today from
Sheboygan to Winthrop Harbor for gusty swly winds. Another Small
Craft Advisory may be needed Thu-Thu evening if the expected modest
nely winds become stronger than expected.
Gehring
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Small Craft Advisory...LMZ643-LMZ644-LMZ645-LMZ646 until 7 PM
Wednesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 3, 10:25 AM CDT, 1 hour 23 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 1025 AM CDT Wed Aug 3 2022 WIZ046-047-051-052-056>060-062>072-041530- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 1025 AM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Scattered thunderstorms are expected today. There is a Slight Risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a Moderate Swim Risk for Lake Michigan beaches from Ozaukee County south to Kenosha County for Thursday. There are chances for thunderstorms at times from Saturday night into early next week. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report peak wind gusts, hail, and flooding that is observed to the national weather service at milwaukee/sullivan. LMZ643>646-041530- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 1025 AM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight A Small Craft Advisory is in effect until 7 PM today for breezy southwest winds. Scattered thunderstorms are expected today into the early evening. There is a Slight Risk for severe thunderstorms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Persistent northeast winds will build waves to 2 to 4 feet for Thursday and Thursday evening. There are chances for thunderstorms at times Saturday night into Monday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-041530- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 1025 AM CDT Wed Aug 3 2022 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight South to southwest winds of 25 to 30 knots will prevail today. Intermittent thunderstorms are expected over the lake today into the early evening. Hail and gusty winds may occur with the stronger storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There are chances for thunderstorms at times Saturday night into Monday. www.weather.gov/mkx
In the hours before
Special weather statement, Aug 3, 10:09 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1009 AM CDT Wed Aug 3 2022
WIZ059-060-031600-
Washington WI-Ozaukee WI-
1009 AM CDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northern Ozaukee and
northeastern Washington Counties through 1100 AM CDT...
At 1008 AM CDT, Doppler radar was tracking a strong thunderstorm over
Newburg, or near West Bend, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
West Bend, Port Washington, Slinger, Saukville, Kewaskum, Belgium,
Fredonia, Newburg, Waubeka, Fillmore, Harrington Beach St Park,
Keowns and Nabob.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4348 8780 4346 8780 4339 8787 4338 8786
4338 8787 4335 8789 4335 8829 4351 8828
4354 8780 4349 8779
TIME...MOT...LOC 1508Z 264DEG 39KT 4343 8807
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
HALBACHLocal storm report, Aug 3, 10:26 AM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1026 AM CDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 1 NW WEST BEND 43.44N 88.20W
08/03/2022 U0.50 INCH WASHINGTON WI PUBLIC
REPORT FROM MPING: HALF-INCH (0.50 IN.).
&&Special weather statement, Aug 3, 10:51 AM CDT, 57 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1051 AM CDT Wed Aug 3 2022
WIZ056-031630-
Sauk WI-
1051 AM CDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of southern Sauk County
through 1130 AM CDT...
At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Richland Center, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Spring Green, Plain and Bluffview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4340 9019 4346 8976 4324 8977 4324 8980
4320 8985 4319 8990 4319 9001 4315 9006
4316 9009 4316 9011 4317 9013 4316 9019
TIME...MOT...LOC 1550Z 266DEG 29KT 4331 9021
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
WAGNERSpecial weather statement, Aug 3, 11:25 AM CDT, 23 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1125 AM CDT Wed Aug 3 2022
WIZ056-057-062-063-031715-
Columbia WI-Iowa WI-Sauk WI-Dane WI-
1125 AM CDT Wed Aug 3 2022
...A strong thunderstorm will impact portions of northeastern Iowa,
southwestern Columbia, northwestern Dane and southern Sauk Counties
through 1215 PM CDT...
At 1124 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Mazomanie, or 9 miles west of Sauk City, moving
east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Horeb, Prairie Du Sac, Sauk City, Lake Wisconsin, Cross Plains,
Lodi, Mazomanie, Spring Green, Black Earth, Barneveld, Blue Mounds,
Arena, Plain, Pine Bluff, Blue Mound St Park, Okee and Marxville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4338 9019 4336 8952 4300 8960 4301 8994
4314 9019
TIME...MOT...LOC 1624Z 285DEG 24KT 4324 8991
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
WAGNERThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:09 AM CDT | Special Weather Statement | MKX | Ozaukee, Washington | 51 min |
| Aug 3, 10:12 AM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 24 min |
| Aug 3, 10:15 AM CDT | Special Marine Warning | MKX | 90 min | |
| Aug 3, 10:51 AM CDT | Special Weather Statement | MKX | Sauk | 39 min |
| Aug 3, 11:25 AM CDT | Special Weather Statement | MKX | Sauk | 50 min |
| Aug 3, 11:57 AM CDT | Special Weather Statement | MKX | Iowa | 63 min |
| Aug 3, 12:21 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Dodge, Jefferson | 39 min |
| Aug 3, 12:29 PM CDT | Special Weather Statement | MKX | Dodge, Ozaukee, Washington | 61 min |
| Aug 3, 1:09 PM CDT | Areal Flood Advisory | MKX | Dodge, Ozaukee, Washington | 3 hr |
| Aug 3, 1:42 PM CDT | Special Marine Warning | MKX | 57 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.